Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 32, NWS Memphis, TN

July 20, 2005Yalobusha County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 20, 2005, 5:51 PM CDT for Yalobusha County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2005, 5:51 PM CDT (22:51 UTC)
Expired
Jul 20, 2005, 7:45 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 134 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1121 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 202252
FFWMEG
MSC161-210045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT WED JUL 20 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATER      
  VALLEY...COFFEEVILLE...TILLATOBA...AND VELMA.

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3394 8989 3393 8960 3416 8959 3415 8989

$$
1 follow-up statement
000 
WGUS74 KMEG 202359
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT WED JUL 20 2005

MSC161-210008-
YALOBUSHA MS-
658 PM CDT WED JUL 20 2005

...THE FLASH FLOOD WARNING FOR YALOBUSHA COUNTY IS CANCELLED...

THE SHOWERS AND THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE 
WEAKENED ACROSS YALOBUSHA COUNTY. THUS...THE FLASH FLOOD WARNING HAS 
BEEN CANCELLED. 

LAT...LON 3394 8989 3393 8960 3416 8959 3415 8989

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 20, 3:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT WED JUL 20 2005

.DISCUSSION...

A VERY WEAK UPPER TROUGH EXTENDS NE-SW ACROSS OUR REGION WITH A
RESULTING MOISTURE AXIS OVER THE SAME AREA. SCT TSTMS HAVE DEVELOPED
AGAIN FROM DAYTIME HEATING. EXPECT THESE STORMS TO BECOME NUMEROUS
LATER THIS AFTERNOON BEFORE DECREASING IN COVERAGE THIS EVENING.
HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREATS FROM
THESE STORMS.

A STRONG UPPER HIGH WILL BUILD IN FROM NW THU-WEEKEND PROVIDING A
SUBSTANTIAL DECREASE IN TSTM CHCS BUT WITH HIGHER TEMPERATURES.
DEWPOINTS WILL REMAIN HIGH FROM THE MOIST GROUND...SO HEAT INDICES
WILL BE HIGH ENOUGH THE WARRANT A HEAT ADVISORY FROM THURSDAY
THROUGH SUNDAY. EXPECT AFTERNOON HEAT INDICES 105-110 IN MOST AREAS
DURING THE AFTERNOONS WITH OVERNIGHT LOWS IN THE MID TO UPPER 70S.

THE UPPER HIGH WILL MOVE EAST OF THE CWA MONDAY ALLOWING FOR THE
TSTM CHCS TO INCREASE AGAIN WITH A SLIGHT LOWERING OF TEMPERATURES
EARLY NEXT WEEK.

&&

.MEG WATCHES/WARNINGS/ADVISORIES
AR...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
MO...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
MS...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.
TN...HEAT ADVISORY NOON THURSDAY THROUGH SUNDAY EVENING.

SWC
Hazardous weather outlook, Jul 20, 3:40 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT WED JUL 20 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
340 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH EARLY THIS EVENING.
SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS...HEAVY
RAINFALL...AND POSSIBLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

A HOT AIR MASS IS EXPECTED TO MOVE OVER THE REGION THIS WEEKEND.
TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO AROUND 100
DURING THIS TIME. HEAT INDICES MAY APPROACH 105 DURING THE AFTERNOON
ON THURSDAY AND THERE IS A GOOD CHANCE THAT HEAT INDICIES COULD BE
NEAR OR EXCEED 105 DEGREES FRIDAY THROUGH SUNDAY. ANYBODY WITH
OUTDOOR ACTIVITIES PLANNED SHOULD PREPARE FOR THE HEAT. THIS
INCLUDES THE ELDERLY...THOSE WITH HEALTH PROBLEMS AND THOSE WITHOUT
AIR CONDITIONING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SWC/CJC

In the hours before

Local storm report, Jul 20, 12:10 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1210 PM CDT WED JUL 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      ATOKA                   35.45N 89.77W
07/19/2005                   TIPTON             TN   BROADCAST MEDIA

            SEVERAL ROADS AND FIELDS WERE FLOODED IN ATOKA AND MASON.

0600 PM     FLASH FLOOD      OLIVE BRANCH            34.95N 89.83W
07/19/2005                   DESOTO             MS   EMERGENCY MNGR

            SEVERAL ROADS WERE FLOODED IN DESOTO COUNTY.

0545 PM     FLASH FLOOD      GERMANTOWN              35.09N 89.79W
07/19/2005                   SHELBY             TN   AMATEUR RADIO

            SEVERAL STREETS IN GERMANTOWN AND MEMPHIS WERE FLOODED.

0525 PM     TSTM WND DMG     3 E DOWNTOWN MEMPHIS    35.13N 90.00W
07/19/2005                   SHELBY             TN   EMERGENCY MNGR

            TREES DOWN NEAR INTERSECTION OF POPLAR AND CLEVELAND.

0500 PM     TSTM WND DMG     SOUTHAVEN               34.97N 90.00W
07/19/2005                   DESOTO             MS   EMERGENCY MNGR

            TREES WERE BLOWN DOWN BETWEEN SOUTHAVEN AND NESBIT.

0500 PM     HAIL             GERMANTOWN              35.09N 89.79W
07/19/2005  0.88 INCH        SHELBY             TN   PUBLIC

            CORNER OF POPLAR AND EXETER

0320 PM     TSTM WND DMG     5 S JACKSON             35.56N 88.83W
07/19/2005                   MADISON            TN   EMERGENCY MNGR

            SHED BLOWN OFF FOUNDATION, OLD CHURCH DAMAGED, AND
            SEVERAL TREES DOWN JUST SOUTH OF PERRY SWITCH RD

&&

DSV
Special weather statement, Jul 20, 3:31 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CDT WED JUL 20 2005

ARZ009-202100-

CLAY AR-
331 PM CDT WED JUL 20 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CLAY COUNTY.

A CLUSTER OF STRONG THUNDERSTORMS WERE LOCATED NEAR PIGGOTT AT 331
PM CDT...MOVEMENT IS NEARLY STATIONARY. FREQUENT CLOUD TO GROUND
LIGHTNING...TORRENTIAL DOWNPOURS...AND WINDS GUSTS TO 45 MPH CAN BE
EXPECTED THESE STORMS.

HEAVY RAIN WILL FALL IN A SHORT PERIOD OF TIME AND MAY CAUSE SERIOUS
PONDING OF WATER ON ROADWAYS...ALONG WITH SMALL CREEKS AND STREAMS
RISING ABOVE THEIR BANKS. MOTORISTS ARE URGED TO BE VERY CAUTIOUS
WHEN APPROACHING A WATER COVERED ROADWAY.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF PIGGOTT...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 20, 5:31 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT WED JUL 20 2005

TNZ049-202245-

TIPTON TN-
531 PM CDT WED JUL 20 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...TIPTON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER TIPTON COUNTY AT 531 PM CDT...
MOVING NORTHEAST AT 5 MPH. THIS STORM WAS LOCATED WEST OF MUNFORD.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN TIPTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.